News

Bee Pollen Supplements Can Cause Anaphylactic Reactions

Posted On: May 22, 2012

May 22, 2012  ABJ Extra -

Although many people take bee pollen as a health supplement, it can cause severe anaphylactic reactions. However, most people are unaware of the risks, states an article published in CMAJ (Canadian Medical Association Journal).

A case study in the journal illuminates the possible hazards of ingesting bee pollen. A 30-year-old woman with seasonal allergies but no history of allergies to food, drugs, insects or latex had an anaphylactic reaction after taking bee pollen. She had swelling of the eyelids, lips and throat, difficulty swallowing, hives and other life-threatening symptoms. After emergency treatment and discontinuation of the bee pollen supplements, there were no further reactions.

“Anaphylaxis associated with the consumption of bee pollen has been reported in the literature, but many people remain unaware of this potential hazard,” write Dr. Amanda Jagdis, University of British Columbia, and Dr. Gordon Sussman, St. Michael’s Hospital and the University of Toronto.

Anaphylactic reactions after ingesting bee pollen have been reported in people with no history of allergies or only seasonal allergies. In a Greek study in which atopic participants underwent skin tests for reactions to bee pollen, 73% (of 145 patients) had positive skin test reactions to one or more types of bee pollen extracts.

“Health care providers should be aware of the potential for reaction, and patients with pollen allergy should be advised of the potential risk when consuming these products — it is not known who will have an allergic reaction upon ingesting bee pollen,” conclude the authors.

Dadant & Sons, Inc. | 51 South 2nd St | Hamilton, IL 62341 | phone: 217.847.3324 | email: dadant@dadant.com
© 2014 Dadant & Sons, Inc. | website by Clever Ogre | Admin